If you were unable to manage your high blood pressure with weight loss, a low sodium diet, or exercise, then your doctor may have prescribed medications such as diuretics or beta blockers. Some of the most common side effects associated with these medications include dizziness and fatigue; however, they can cause oral symptoms as well. If you have dental implants and experience any of the following oral symptoms, talk to your physician about your medications and then make an appointment with your dentist:
Lack Of Salivary Flow
Both diuretics and beta blockers can cause increased urinary frequency, raising the risk for dehydration. If you become dehydrated, your mouth may become very dry. When salivary flow is impaired as a result of blood pressure medications or otherwise, you may be at risk for gum infections.
If left untreated, gum infections can raise your risk for dental implant problems. If you take medications that cause a dry mouth, be sure to drink plenty of non-caffeinated beverages, preferably water, throughout the day to keep your oral tissues hydrated. Also, see your dentist on a regular basis so that he or she can closely monitor the condition of your dental implants so that problems can be recognized and treated before they become significant.
Beta blocker medications may raise blood sugar levels. This can be especially troublesome for diabetics who have dental implants because if serum glucose levels are high, chances are glucose levels in the mouth will be high as well.
When this happens, you may be at risk for developing oral fungal infections, which may lead to problems with your implants such as damage to the bones that support your implant screws. If you develop white patches inside your mouth that are painful and bleed easily, you may have a fungal infection and should see your dentist as soon as possible.
If your physician determines that your beta blockers are causing an unhealthy rise in blood glucose levels, he or she may lower the dosage or discontinue the medications altogether. Your doctor will then prescribe a different type of anti-hypertension medication that is less likely to cause problems with your oral cavity and less likely to raise your risk for dental implant failure.
If you have dental implants and take diuretics or beta blockers to manage your high blood pressure, see both your family physician and your dentist to manage your condition.